Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 8, 2019, 8:32 PM EDT for Dare County, North Carolina. It took effect at May 9, 2019, 4:00 PM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2019, 8:32 PM EDT (00:32 UTC)
- In effect from
- May 9, 2019, 4:00 PM EDT
- Expired
- May 9, 2019, 8:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364 WHUS42 KMHX 090032 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 832 PM EDT Wed May 8 2019 ...HIGH RIP CURRENT RISK NORTH OF CAPE HATTERAS FOR THURSDAY... .Strong long period easterly swell will continue tomorrow, and combined with increasing onshore winds, will lead to an increased rip current threat along the east facing beaches of the Outer Banks north of Cape Hatteras. NCZ203-205-091245- /O.NEW.KMHX.BH.S.0006.190509T1000Z-190510T0000Z/ Northern Outer Banks-Hatteras Island- 832 PM EDT Wed May 8 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Thursday through Thursday evening. * HAZARDS...Dangerous rip currents. * LOCATIONS...Beaches north of Cape Hatteras to Duck. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur late Thursday afternoon. * SURF HEIGHT...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
692 WHUS42 KMHX 090724 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 324 AM EDT Thu May 9 2019 ...HIGH RIP CURRENT RISK NORTH OF CAPE HATTERAS TODAY... .Strong long period easterly swell will continue today, and combined with increasing onshore winds, will lead to an increased rip current threat along the east facing beaches of the Outer Banks north of Cape Hatteras. NCZ203-205-092130- /O.EXT.KMHX.BH.S.0006.190509T2000Z-190510T0000Z/ Northern Outer Banks-Hatteras Island- 324 AM EDT Thu May 9 2019 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM THIS AFTERNOON THROUGH THIS EVENING... * HAZARDS...Dangerous rip currents. * LOCATIONS...Beaches north of Cape Hatteras to Duck. * TIMING AND TIDES...The most likely time for strong rip currents will be a couple hours either side of low tide, which will occur late this afternoon. * SURF HEIGHT...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 8, 6:26 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 8, 6:26 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
626 PM EDT Wed May 8 2019
.SYNOPSIS...
High pressure extending down the east coast will slowly weaken
through the end of the week. A cold front will slowly approach
from the northwest this weekend and push offshore Monday morning.
High pressure will build in from the west Tuesday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 620 PM Wed...With mainly clr skies and light winds expect
good radiational cooling inland and lowered min temps cpl dgrs
typically cooler spots. Temps could reach dewpts late inland as
well and added some patchy fog.
High pressure ridging in from the northeast continues to
dominate, keeping light onshore flow in place at the surface. A
few mid- level clouds may exist across the region, but generally
clear skies and efficient radiational cooling are once again
expected. Lows will be in the lower 60s inland, with mid 60s
south coast and Outer Banks.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 3 pm Wed...High pressure surface and aloft will continue
along the east coast, with dry and warm conditions continuing.
Highs will be in the lower to mid 80s inland and mid to upper
70s Outer Banks.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 3 PM Wed...Surface ridging along the Atlantic coast and a
strong upper level high will continue to hold firm over the
area through Friday. A cold front will approach Saturday with a
wave of low pressure moving north of the area Sunday. Some
isolated to scattered to thunderstorms this weekend, though
better chances Sunday night with the cold front finally pushing
through. Drier and cooler for the beginning of next week.
Thursday Night through Friday...With ridging surface and aloft,
it will continue to be dry, though with flow veering to the SE
and S, humidity vals will be on the increase. Friday will be a
couple of degrees warmer across the board with most places
inland reaching the mid 80s, with around 80 on the coast.
Have introduced some very low pops for mainly the OBX zones
Thur night, as veering flow may bring some showers that scrape
the coast overnight.
Friday Night through Sunday...Cold front approaches the area
from the west Friday night into Saturday, though will remain far
enough N and W to preclude widespread precip. A wave of low
pressure will move along the slow- moving front to our north
through Sunday, with best precip chances across the NW zones,
esp on Sunday, though think most places will remain dry. GFS,
which is too wet biased when it comes to convective precip, has
been discounted and relied more heavily on the more consistent
ECM, which has best forcing and thus precip north and west of
the FA through Sunday. A surge in surface- based CAPE is
expected on Sunday?Sunday night with values approaching 2000
J/kg Sunday afternoon, especially inland. Wind fields will be
fairly light and the threat of any severe storms appears small
early Sunday with aforementioned lift and forcing to the west,
though Sunday night, shear increases quite a bit. Instability
will be on the wane, though enough left through the evening to
warrant thunderstorms in the grids. Highest pops overnight
Sunday where likely pops in place. High temperatures will
remain quite warm and humid this weekend, well into the 80s,
with lows quite warm as well in the 60s.
Monday...Strong mid level trough passes to the N on Monday, and
therefore it appears mainly dry, though enough moisture may be
in place to squeeze out some iso/sct showers, so have retained
low pops.
Tuesday through Wednesday...Noticeably drier and cooler behind
the cold front Tuesday as dewpoints fall into the 40s and 50s
inland with daytime high temperatures running slightly cooler,
in the 75 to 80 degree range. Lows drop back into the low 50s
interior to upper 50s beaches.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thu/...
As of 620 PM Wed...VFR will dominate bulk of the period with
mclr skies. Added some MVFR vsbys in fog late as temps likely to
reach dewpts. Confidence a bit lower with center of high
further E but given trends past few nights think there shld be
at least a bit of fog. Any fog that forms will rapidly diminish
after sunrise Thu.
Long Term /Thursday night through Monday/...
As of 3 PM Wed...VFR conditions should generally prevail
Thursday and Friday, except for a few brief periods of sub-VFR
conditions in early morning fog and stratus. Mainly VFR this
weekend, though some sct showers and storms may produce sub VFR
at times, esp in the afternoon. More widespread shower and
thunderstorm activity is expected Sunday night ahead of a cold
front and could bring widespread sub-VFR.
&&
.MARINE...
Short Term /through Thu/
As of 620 PM Wed...Buoy E of Nags Head has been 6 to 7 feet
past cpl hrs. Local SWAN mdl has been showing some 6+ ft seas
off Cape Hat past few runs and this may be correct with long
period ENE swell. Based on current buoy report and SWAN model
have put up a SCA for hazardous seas for central and nrn wtrs
tonight.
Prev disc...High pressure will continue along the east coast.
The loose pressure gradient will make for winds averaging only
5-10 knots throughout the marine area. Long period east
northeast swell of 10-11 seconds will continue, with seas north
of Cape Hatteras running 3-5 feet, and 2-4 feet south.
Long Term /Thursday night through Monday/...
As of 3 PM Wed...Generally SE/S winds will prevail through
Friday at 5-15 knots with seas running 3-5 feet with some NE
swell energy. As a cold front approaches Friday night into
Saturday, may increase to 15-20 knots at times, especially
central and northern waters. Winds increase to 15-25 kt Sunday
evening ahead of a strong cold front, with seas increasing to 7
feet or higher. Winds and seas diminish on Monday behind the
passage of the cold front.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory for hazardous seas until 6 AM EDT
Thursday for AMZ150-152-154.
&&
SYNOPSIS...MHX
NEAR TERM...RF/HSA
SHORT TERM...HSA
LONG TERM...TL
AVIATION...RF/TL
MARINE...RF/HSA/TLHazardous weather outlook, May 8, 8:27 PM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 827 PM EDT Wed May 8 2019 NCZ205-100030- Hatteras Island- 827 PM EDT Wed May 8 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING NORTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING BELOW CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-100030- Northern Outer Banks- 827 PM EDT Wed May 8 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193>195-198-199-100030- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- 827 PM EDT Wed May 8 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-100030- East Carteret-Ocracoke Island- 827 PM EDT Wed May 8 2019 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING NORTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.